Error Estimates for Backward Fractional Feynman–Kac Equation with Non-Smooth Initial Data


In this paper, we are concerned with the numerical solution for the backward fractional Feynman–Kac equation with non-smooth initial data. Here we first provide the regularity estimate of the solution. And then we use the backward Euler and second-order backward difference convolution quadratures to approximate the Riemann–Liouville fractional substantial derivative and get the first- and second-order convergence in time. The finite element method is used to discretize the Laplace operator with the optimal convergence rates. Compared with the previous works for the backward fractional Feynman–Kac equation, the main advantage of the current discretization is that we don’t need the assumption on the regularity of the solution in temporal and spatial directions. Moreover, the error estimates of the time semi-discrete schemes and the fully discrete schemes are also provided. Finally, we perform the numerical experiments to verify the effectiveness of the presented algorithms.

This is a preview of subscription content, log in to check access.


  1. 1.

    Acosta, G., Bersetche, F.M., Borthagaray, J.P.: Finite element approximations for fractional evolution problems. Fract. Calc. Appl. Anal. 22, 767–794 (2019)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Agmon, N.: Residence times in diffusion processes. J. Chem. Phys. 81, 3644–3647 (1984)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bazhlekova, E., Jin, B.T., Lazarov, R., Zhou, Z.: An analysis of the Rayleigh-Stokes problem for a generalized second-grade fluid. Numer. Math. 131, 1–31 (2015)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Cairoli, A., Baule, A.: Feynman-Kac equation for anomalous processes with space- and time-dependent forces. J. Phys. A 50, 164002 (2017)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Carmi, S., Turgeman, L., Barkai, E.: On distributions of functionals of anomalous diffusion paths. J. Stat. Phys. 141, 1071–1092 (2010)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Carmi, S., Barkai, E.: Fractional Feynman-Kac equation for weak ergodicity breaking. Phys. Rev. E 84, 061104 (2011)

    Article  Google Scholar 

  7. 7.

    Chen, M.H., Deng, W.H.: High order algorithm for the time-tempered fractional Feynman-Kac equation. J. Sci. Comput. 76, 867–887 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Chen, S., Liu, F., Zhuang, P., Anh, V.: Finite difference approximation for the fractional Fokker-Planck equation. Appl. Math. Model. 33, 256–273 (2009)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cheng, A.J., Wang, H., Wang, K.X.: A Eulerian-Lagrangian control volume method for solute transport with anomalous diffusion. Numer. Methods Partial Differ. Equ. 31, 253–267 (2015)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Deng, W.H., Chen, M.H., Barkai, E.: Numerical algorithms for the forward and backward fractional Feynman–Kac equations. J. Sci. Comput. 62, 718–746 (2015)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Deng, W.H., Li, B.Y., Qian, Z., Wang, H.: Time discretization of a tempered fractional Feynman-Kac equation with measure data. SIAM J. Numer. Anal. 56, 3249–3275 (2018)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Deng, W.H., Zhang, Z.J.: Numerical schemes of the time tempered fractional Feynman–Kac equation. Comput. Math. Appl. 73, 1063–1076 (2017)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Ervin, V.J., Roop, J.P.: Variational formulation for the stationary fractional advection dispersion equation. Numer. Methods Partial Differ. Equ. 22, 558–576 (2006)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Jin, B.T., Lazarov, R., Zhou, Z.: Two fully discrete schemes for fractional diffusion and diffusion-wave equations with nonsmooth data. SIAM J. Sci. Comput. 38, A146–A170 (2016)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kac, M.: On distribution of certain Wiener functionals. Trans. Am. Math. Soc. 65, 1–13 (1949)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Li, C., Deng, W.H., Zhao, L.J.: Well-posedness and numerical algorithm for the tempered fractional differential equations. Discrete Contin. Dyn. Syst. Ser. B 24, 1989–2015 (2019)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Li, C.P., Zeng, F.H., Liu, F.: Spectral approximations to the fractional integral and derivative. Frac. Calcu. Appl. Anal. 15, 383–406 (2012)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Lubich, C.: Convolution quadrature and discretized operational calculus. I. Numer. Math. 52, 129–145 (1988)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Lubich, C.: Convolution quadrature and discretized operational calculus. II. Numer. Math. 52, 413–425 (1988)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Lubich, C., Sloan, I.H., Thomée, V.: Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term. Math. Comp. 65, 1–17 (1996)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Nie, D.X., Sun, J., Deng, W.H.: Numerical algorithms of the two-dimensional Feynman-Kac equation for reaction and diffusion processes. J. Sci. Comput. 81, 537–568 (2019)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Podlubny, I.: Fractional Differential Equations. Academic Press, Cambridge (1999)

    Google Scholar 

  23. 23.

    Sun, Z.Z., Wu, X.N.: A fully discrete scheme for a diffusion-wave system. Appl. Numer. Math. 56, 193–209 (2006)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems. Springer, Berlin (2006)

    Google Scholar 

  25. 25.

    Turgeman, L., Carmi, S., Barkai, E.: Fractional Feynman-Kac equation for non-Brownian functionals. Phys. Rev. Lett. 103, 190201 (2009)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Yan, Y.B., Khan, M., Ford, N.J.: An analysis of the modified L1 scheme for time-fractional partial differential equations with nonsmooth data. SIAM J. Numer. Anal. 56, 210–227 (2018)

    MathSciNet  Article  Google Scholar 

Download references


This work was supported by the National Natural Science Foundation of China under Grant No. 11671182, and the Fundamental Research Funds for the Central Universities under Grant No. lzujbky-2018-ot03.

Author information



Corresponding author

Correspondence to Weihua Deng.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

A Derivation of (4.11)

A Derivation of (4.11)

Without loss of generality, we denote \(\varOmega =[0,1]\), \(0=x_0<x_1<\cdots <x_n=1\), and \(\varDelta x_i=x_{i}-x_{i-1}\). Let \(\theta =\sup _{x\in \varOmega }\arg ((\beta _{\tau ,1}(z,x))^{\alpha })- \inf _{x\in \varOmega }\arg ((\beta _{\tau ,1}(z,x))^{\alpha })\) and we take \(\kappa \) large enough to guarantee \(\theta <\pi \). Then we have

$$\begin{aligned} \begin{aligned} \left| ((\beta _{\tau ,1}(z,x))^{\alpha }e,e) \right| =\left| \int _{0}^{1}(\beta _{\tau ,1}(z,x))^\alpha e(x)^2dx\right|&= \lim _{n\rightarrow \infty }\left| \sum _{i=1}^{n}\varDelta x_i(\beta _{\tau ,1}(z,x_i))^\alpha e(x_i)^2\right| \\ \ge&\cos \left( \frac{\theta }{2}\right) \lim _{n\rightarrow \infty }\sum _{i=1}^{n}\varDelta x_i e(x_i)^2 |(\beta _{\tau ,1}(z,x_i))^\alpha |\\ \ge&\,C\cos \left( \frac{\theta }{2}\right) \lim _{n\rightarrow \infty }\sum _{i=1}^{n}\varDelta x_i e(x_i)^2 |\beta _{\tau ,min}^\alpha |\\ \ge&\,C\cos \left( \frac{\theta }{2}\right) |\beta _{\tau ,min}^\alpha |\Vert e\Vert ^2_{L^2(\varOmega )}. \end{aligned} \end{aligned}$$


$$\begin{aligned} \cos \left( \frac{\theta }{2}\right) |\beta _{\tau ,min}^\alpha |\Vert e\Vert ^2_{L^2(\varOmega )}\le C\left| ((\beta _{\tau ,1}(z,x))^{\alpha }e,e) \right| . \end{aligned}$$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sun, J., Nie, D. & Deng, W. Error Estimates for Backward Fractional Feynman–Kac Equation with Non-Smooth Initial Data. J Sci Comput 84, 6 (2020).

Download citation


  • Backward fractional Feynman–Kac equation
  • Fractional substantial derivative
  • Finite element method
  • Convolution quadrature
  • Error analysis